Working in a wide range of therapy areas we are specialists in developing gastrointestinal treatments.
Opioid Induced Constipation
Opioid Induced Constipation

Opioid-induced constipation affects a significant number of patients and is one of the main side effects associated with opioids, such as morphine, codeine, fentanyl, oxycodone and tramadol.

Using opioids for control of pain

Opioids are an effective mainstay of cancer pain therapy and are increasingly accepted for the treatment of acute and chronic non-malignant pain. However, opioid induced constipation can be so debilitating that patients who are benefiting from pain relief are actually forced to discontinue their opioid therapy. Other complications can include:

Faecal impaction and spurious diarrhoea;
Pseudo-obstruction of the bowel;
Possible interference with drug
administration and absorption.
Mechanism of action of opioids

Opioids interact with specific receptors in the central nervous system to reduce the perception of pain. However, opioid receptors are also involved in the control of motility and water reabsorption in the gastrointestinal tract, particularly in the large intestine. Activation of opioid receptors in the gastrointestinal tract causes:

Reduction in the rate of gastric emptying;
Reduction in peristalsis;
Decrease in intestinal secretions;
Increase in the reabsorption of water.
Symptoms of opioid induced constipation

Patients experience physical symptoms such as:

Straining and pain on defaecation;
Abdominal pain and cramps;
Flatulence;
Feeling bloated.

Opioid-induced constipation: Treatment aims

Opioid-induced constipation can be treated using stool softeners, laxatives and bowel stimulants but, despite aggressive use of laxatives, patients often find that constipation persists. For these patients, an alternative approach to preventing opioid-induced constipation is to block the peripheral action of opioids.